NEW DELHI: Two leading paediatricians in India have urged the World Health Organization to urgently revise its manual on classification of “Adverse Events Following Immunization” warning that the new guidelines put children’s lives at risk.
Under WHO’s revised manual on AEFI, only those adverse reactions observed during clinical trials of a vaccine should be classified as vaccine related. All new serious adverse reactions including deaths seen during post-marketing of the vaccine should be considered as ‘coincidental’ or ‘unclassifiable’, and the vaccine should not be blamed.
This needs to be done “urgently in the interest of child safety,” Jacob Puliyel at St Stephen’s Hospital in Delhi, and Pathik Naik of Children Hospital in Surat, say in a report published in the prestigious journal ‘F1000Research’.
The WHO has also changed the definition of “causal association,” the authors say. Under the revised guidelines, if there is an alternative explanation for the adverse event, or another factor is involved, causative association with vaccine should not be made. “In other words, if after vaccination, a child with an underlying congenital heart disease develops cardiac failure, it would not be considered causally related to the vaccine.”
The revised classification by WHO “is a major step backward for patient safety,” the authors say. “This could embolden vaccine manufacturers to be more reckless with regard to adverse reactions,” they warn.
Puliyel and Naik note that the Global Advisory Committee on Vaccine Safety has documented many deaths in children with pre-existing heart disease after they were administered the pentavalent vaccine.
Under WHO’s revised manual on Adverse Events Following Immunization, new serious adverse reactions, including deaths, seen post marketing of the vaccine should be seen as ‘coincidental’ or ‘unclassifiable’, and the vaccine should not be blamed.